Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Acetaminophen PM Addiction

07/26/2011

Question:

I have been taking pm for about 15 years.Starting at 4 per night, but my body has become immune to The pm`s, so I started taking more and more I am up to 20 or 25 at night. I want to quit so very much, because I cant do it on my own.My doctors answer to this is to stop taking them. Words dont help I need a Doctor that cares to help me with the problem, yelling doesnt work. How do I get help that doesnt intale cold turkey. I beg for help!

Answer:

It seems that you are psychologically and perhaps physically dependent on the diphenhydramine (Benadryl) portion of the Tylenol PM.

I am concerned that the amount of Tylenol you are taking may be hazardous to your liver. You may want to take diphenhydramine in a plain form vs. mixed with Tylenol. You may also want to consider having a doctor do blood work to check on your liver, and make sure it is not damaged.

Once you switch to plain diphenhydramine, you could attempt to take one less pill every day until you are down to zero. It would take about 3 and 1/2 weeks.

If this does not work, it would be helpful to find an addictionologist in your area that can treat you. Contact the American Society of Addiction Medicine at 301-656-3920 and ask them to assist you in finding an addiction specialist near to your hometown.


For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Christina M Delos Reyes, MD Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University